4 weeks ago I received unprotected oral from a CSW in the caribbean. I realize I don't react well to these situations so I went to a doctor almost right away and got prescribed 1g Zithromax once and 100 mg doxycycline twice a day for 14 days. He did not test for anything. He didn't seem very knowledgeable about it and seemed to mainly want to calm me down. I took the zithromax 18 hours or so after the possible exposure but waited a couple of days for doxy to avoid stronger side effects. The pharmacy dispensed more doxycycline and I'm taking it all, so I actually will end up taking about 4 weeks of it.
What worries my is a rash in my back that appeared 2 days ago. I have no other rashes or penile symptoms and I have been rather alert for them.
1. Could a rash appear without first having a chancre? Is a rash at 4 weeks usual for syphilis?
2. Is a rash a possible side effect of doxycyline treatment, since I am currently still taking it?
3. Could testing give me a false negative result (i.e being currently infected but having negative tests? How would the antibiotics affect the test result?
4. If I wanted to test for syphilis, when would it be completely conclusive? If the rash were due to syphilis, would the test be positive for sure?
5. Is it ok to restart unprotected sex with my regular partner?
6. Is any other testing necessary, HIV or gonorrhea for instance?
As you (perhaps) learned from your other discussions on the STD international forum last year, oral sex is low risk for all STDs and normally prophylactic antibiotic therapy would not be prescribed. That said, the combination of azithromycin and doxycycline would effectively prevent all bacterial STDs. However, there is no additional benefit of doxy beyond 7 days -- and there's a good chance it's the cause of your skin rash to boot.
1) It is impossible that syphilis is the cause of your rash. The doxy for sure, and probably the azithrmycin, would have prevented it with 100% certainty.
2) Doxycycline indeed is common cause of drug allergy with skin rash. I would also ask whether you are commonly shirtless under the Caribbean sun, and whether you have noticed rash in other sun-exposed sites. Doxy is one of the most common of all drugs that causes photosensitivity, i.e. rashes involving sun-exposed skin, often looking like sunburn out of proportion to the amount of sun exposure.
3,4,6) Do not waste any money on syphilis or other STD testing. The antibiotics prevent positive tests by aborting or curing infection. Even if you had been infected with gonorrhea, chlamydia, or syphilis, you will never know; your tests will forever remain negative.
5) You could have safely had unprotected sex with your partner within 5 days of taking the azithromycin and starting doxy. You certainly can do so now.
Bottom line: If you're still taking doxy, stop it right away. If the rash persists, see a doctor about it. But no need to worry about syphilis or any other STD as the cause.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.